High Wind, West Central Highlands
- When
- May 8, 2:39 PM MST
- Where
- West Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Very strong mixing allowed for an isolated high wind gust of 58 mph at the Grants ASOS. Meanwhile, a wildfire broke out near Santa Fe, which spread along Old Las Vegas Highway and destroyed one home before it was contained.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Very strong mixing allowed for an isolated high wind gust of 58 mph at the Grants ASOS. Meanwhile, a wildfire broke out near Santa Fe, which spread along Old Las Vegas Highway and destroyed one home before it was contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 2:01 AM MST, 12 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 AM MDT SUN MAY 8 2011 .DISCUSSION... CONTINUED RELATIVELY WEAK SOUTHWESTERLY FLOW ALOFT COUPLED WITH AN EXTREMELY DRY AIR SURFACE AIR MASS IN PLACE OVER THE FORECAST AREA. DEWPOINTS HOVERED AROUND ZERO IN MOST LOCALES. TODAY WAS DRIER THAN YESTERDAY. AFTERNOON RELATIVE HUMIDITIES WERE AROUND FIVE PERCENT. A SURFACE AIRMASS CANNOT GET MUCH DRIER. ONCE AGAIN LIGHT TO BREEZY GENERALLY SOUTHWESTERLY SURFACE WINDS TODAY WITH THE STRONGEST GUSTS TO AROUND 20 TO 25 MPH THIS AFTERNOON ACROSS THE EASTERN SLOPES AND NEARBY PLAINS OF THE CENTRAL MOUNTAINS. AFTERNOON MAXIMUM TEMPERATURES WERE 10 TO 15 DEGREES ABOVE CLIMATE NORMALS. WINDS WILL INCREASE OVER THE ENTIRE AREA TOMORROW WITH FIRE WEATHER CONCERNS FOR MANY LOCATIONS. CONDITIONS WILL CONTINUE WARM AND DRY. SURFACE WINDS WILL INCREASE SIGNIFICANTLY ON MONDAY GENERATING WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AND THE LIKELIHOOD OF WIND ADVISORIES AND THE POTENTIAL FOR HIGH WIND WARNINGS. ACCORDINGLY A HIGH WIND WATCH HAS BEEN ISSUED FOR MONDAY AFTERNOON OVER THE WESTERN AND CENTRAL HIGH TERRAIN AS WELL AS THE EASTERN PLAINS. A POTENT 500 MB UPPER LEVEL LOW HAS MOVED ASHORE OVER THE PACIFIC NORTHWEST AND IS DIGGING SOUTHEAST INTO THE GREAT BASIN TODAY AND INTO NORTHERN ARIZONA ON MONDAY. THIS UPPER LOW WILL USHER IN A MUCH COOLER AIRMASS AND STRONG SOUTHWESTERLY SURFACE WINDS INTO THE REGION. AS THE UPPER LOW AND ATTENDANT TROUGH PASSES THROUGH NEW MEXICO MOST AREAS WILL REMAIN DRY EXCEPT FOR AN ISOLATED SHOWER OVER THE CHUSKAS OR SAN JUANS. TEMPERATURES WILL COOL SOME TEN DEGREES ACROSS WESTERN PORTIONS OF THE FORECAST AREA ON MONDAY. THE UPPER LOW WILL STRETCH...ELONGATE AND BEGIN TO FILL AS THE MAIN ENERGY SEPARATES AND MOVES INTO THE NORTHERN PLAINS...MEANWHILE THE TROUGH AXIS MOVES TOWARD NEW MEXICO ON TUESDAY AND A NEW CLOSED 500 MB LOW FORMS OVER THE FOUR CORNERS REGION...WHILE THE ASSOCIATED SURFACE LOW STRENGTHENS OVER THE OK-TX PANHANDLES REINFORCING AND TIGHTENING THE SURFACE PRESSURE GRADIENT...THEREBY MAINTAINING MODERATE TO STRONG SURFACE WINDS FOR ALL BUT THE NORTHWESTERN PORTION OF THE FORECAST AREA. THE 500 MB LOW AND ASSOCIATED DEEPENING SURFACE LOW EXITS THE STATE INTO THE NORTH CENTRAL GREAT PLAINS ON WEDNESDAY. COOLER TEMPERATURES ADVECT FROM WESTERN NEW MEXICO ON MONDAY AFTERNOON AND SPREAD EAST THROUGH WEDNESDAY AFTERNOON. AN INCREASE IN PRECIPITATION CHANCES IS EXPECTED TUESDAY THROUGH WEDNESDAY OVER THE NORTHERN TIER COUNTIES NEAR COLORADO. IT WILL REMAIN WINDY ACROSS THE EAST AND SOUTH TUESDAY AND WEDNESDAY WITH MORE CRITICAL FIRE WEATHER CONCERNS. AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION BEGINNING ON THURSDAY AND PERSIST INTO THE WEEKEND BRINGING CONTINUED DRY AND WARMER TEMPERATURES. GFS MODEL CONTINUES TO INDICATE AN INFLUX OF MOISTURE FROM THE EAST TO AFFECT EASTERN PORTIONS OF THE STATE ON SUNDAY GENERATING A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. THE ECMWF MODEL BRINGS A MOISTURE INFLUX INTO WEST TEXAS AND THE TEXAS PANHANDLE...BUT NOT AS FAR WEST AS THE EASTERN PLAINS OF NEW MEXICO. BENNETT && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. HOWEVER...SW WINDS WILL STRENGTHEN THIS AFTERNOON...ESPECIALLY IN THE WESTERN HIGHLANDS WHERE SOME OCCASIONAL GUSTS MAY APPROACH 40 KT FROM GALLUP TO QUEMADO. STRONG WINDS WILL ALSO BE FOUND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FROM NEAR LAS VEGAS SOUTHWARD TO RUIDOSO TO DUNKEN WHERE OCCASIONAL GUSTS TO 35 KT WILL BE POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS PARTS OF THE FORECAST AREA TODAY THROUGH WEDNESDAY WITH THE STRONGEST WINDS AND MOST WIDESPREAD CRITICAL CONDITIONS ARE EXPECTED MONDAY. THE UPPER LOW IS CURRENTLY OVER NORTHWESTERN WASHINGTON STATE...AND WILL BE MOVING INLAND TO THE WASHINGTON/OREGON BORDER BY LATE THIS AFTERNOON. THIS WILL ALLOW SOUTHWESTERLIES ALOFT TO INCREASE OVER NEW MEXICO BY LATE IN THE DAY WHILE THE SURFACE LOW DEEPENS TO THE LEE OF THE MOUNTAINS. THIS WILL SPELL WINDIER CONDITIONS ACROSS MUCH OF THE STATE...ESPECIALLY SINCE ABOVE NORMAL TEMPERATURES AND EFFICIENT MIXING WILL CONTINUE TODAY. STRONGEST WINDS ARE EXPECTED IN THE WESTERN HIGHLANDS BY LATE AFTERNOON WHERE STRONGEST WINDS ALOFT WILL BE ARRIVING. RED FLAG WARNING WILL CONTINUE FOR THESE AREAS EXTENDING TO THE GILA. ALONG AND EAST OF THE CENTRAL MOUNTAINS WINDS WILL NOT BE QUITE AS STRONG...BUT STILL SOME POTENTIAL FOR OCCASIONAL GUSTS TO 40 AND 45 MPH. RED FLAG WARNING WILL STAND FOR THESE EASTERN ZONES AS WELL. RH VALUES HAVE NOT RECOVERED MUCH THIS MORNING...AND MINIMUM RH WILL PLUMMET TO SINGLE DIGITS WITH EASE BY LATE AFTERNOON. STRONGER WINDS WILL CONTINUE TO ENTER THE WESTERN PARTS OF NEW MEXICO INTO THE EVENING AND OVERNIGHT HOURS. OCCASIONAL BREEZINESS WILL BE COMMON IN UNSHELTERED AREAS WITH WINDIER CONDITIONS EXPECTED ALL NIGHT AT RIDGE TOPS. ALSO...HUMIDITY RECOVERY WILL BE FAIR IN THE WESTERN AND NORTH CENTRAL AREAS OF THE STATE TONIGHT...BUT THE SETUP STILL REMAINS FAVORABLE FOR WIDESPREAD CRITICAL TO EXTREME CONDITIONS ON MONDAY AS THE UPPER LOW TRACKS DEEPER INTO THE WESTERN STATES...FURTHER INTENSIFYING THE SOUTHWESTERLIES ALOFT AND DEEPENING THE LEE-SIDE SURFACE LOW. SUSTAINED 20FT WINDS OF 20 TO 30 MPH LOOK TO SPREAD OVER A LARGE FOOTPRINT OF THE STATE WITH SEVERAL SITES LIKELY SEEING GUSTS APPROACHING 55 MPH. CONTINUED HIGH HAINES INDICES WILL BE JUXTAPOSED OVER WIDESPREAD SINGLE DIGIT RH VALUES AND ANTECEDENT DRY CONDITIONS...ESPECIALLY IN THE EASTERN PLAINS WHERE CONDITIONS WILL BE CRITICAL TO EXTREME. WATCH WAS UPDATED TO RED FLAG WARNING FOR ALL AREAS FOR MONDAY. UPPER LOW IS THEN FORECASTED TO SHED A PIECE OF ENERGY OFF INTO THE NORTHERN PLAINS WHILE A MORE VIGOROUS CLOSED LOW STAYS IN TACT AND DIVES FARTHER SOUTH TOWARD THE ARIZONA/NEW MEXICO BORDER BY TUESDAY AFTERNOON. THIS FARTHER SOUTH TRAJECTORY OF BETTER DYNAMICS MAY ALLOW FOR SOME INCREASED CHANCES FOR MOISTURE AND PRECIPITATION IN NORTHERN ZONES BY WEDNESDAY...BUT CHANCES STILL LOOK FAIRLY MEAGER TUESDAY. STRONGEST WINDS WILL BE FORCED FARTHER SOUTH AND EAST ON TUESDAY WHERE DRIEST CONDITIONS AND WARMER TEMPERATURES WILL BE FOUND AS WILL THE BEST THREAT FOR CRITICAL CONDITIONS. PREVIOUS SHIFT HOISTED A WATCH TO ACCOUNT FOR THIS...AND THIS STILL LOOKS LIKE A GOOD CALL. PRECIPITATION WILL STAY CONFINED TO NORTHERN TIER OF ZONES WITH BEST WINDOW OF OPPORTUNITY TUESDAY NIGHT AND WEDNESDAY. WILL BE WATCHING CLOSELY TO SEE IF THE FARTHER SOUTH TRAJECTORY OF THE LOW WILL ALLOW AN INGEST OF SUBTROPICAL MOISTURE...BUT THIS IS UNLIKELY. TEMPERATURES WOULD WOULD CONTINUE TO COOL INTO WEDNESDAY AS ASSOCIATED FRONT PASSES THROUGH WITH BREEZY CONDITIONS LINGERING IN THE POST FRONTAL ENVIRONMENT WEDNESDAY. THESE MAY EVEN BE STRONG ENOUGH TO KEEP A COUPLE HOURS OF LOCALIZED CRITICAL CONDITIONS GOING WEDNESDAY AFTERNOON IN THE CENTRAL HIGHLANDS. THE UPPER LEVEL RIDGE IS STILL PROGGED TO TAKE SHAPE OVER NEW MEXICO ON THURSDAY WITH AN UPPER LEVEL BLOCKING PATTERN EXPECTED TO SLOW DOWN THE PROGRESSION OF STORMS THROUGH THE REMAINDER OF THE WORK WEEK. THERE IS STILL POTENTIAL FOR SOME MOISTURE INTRUSIONS IN THE EAST FROM BACK DOOR FRONTS AND A RETREAT OF THE DRYLINE UNDER THIS REGIME. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 80 46 69 35 / 0 0 10 5 DULCE........................... 74 33 67 28 / 0 0 20 10 CUBA............................ 77 35 71 29 / 0 0 0 0 GALLUP.......................... 76 41 66 28 / 0 0 5 5 EL MORRO........................ 73 36 65 26 / 0 0 0 0 GRANTS.......................... 78 41 72 30 / 0 0 0 0 QUEMADO......................... 78 36 71 30 / 0 0 0 0 GLENWOOD........................ 83 43 77 38 / 0 0 0 0 CHAMA........................... 69 34 64 27 / 0 0 20 20 LOS ALAMOS...................... 76 43 71 40 / 0 0 0 0 PECOS........................... 73 40 70 38 / 0 0 0 0 CERRO/QUESTA.................... 71 37 66 31 / 0 0 0 0 RED RIVER....................... 64 37 60 30 / 0 0 5 0 ANGEL FIRE...................... 67 35 63 30 / 0 0 0 0 TAOS............................ 76 36 71 32 / 0 0 0 0 MORA............................ 71 39 67 36 / 0 0 0 0 ESPANOLA........................ 82 39 78 36 / 0 0 0 0 SANTA FE........................ 78 41 73 37 / 0 0 0 0 SANTA FE AIRPORT................ 80 41 76 38 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 83 47 79 44 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 85 51 81 47 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 87 46 82 45 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 87 47 82 44 / 0 0 0 0 LOS LUNAS....................... 87 46 82 42 / 0 0 0 0 RIO RANCHO...................... 86 45 82 42 / 0 0 0 0 SOCORRO......................... 91 53 85 50 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 80 46 75 40 / 0 0 0 0 TIJERAS......................... 82 48 77 42 / 0 0 0 0 MORIARTY/ESTANCIA............... 80 39 76 36 / 0 0 0 0 CLINES CORNERS.................. 76 45 72 39 / 0 0 0 0 GRAN QUIVIRA.................... 82 48 77 45 / 0 0 0 0 CARRIZOZO....................... 84 52 80 51 / 0 0 0 0 RUIDOSO......................... 79 49 73 45 / 0 0 0 0 CAPULIN......................... 80 45 78 41 / 0 0 0 0 RATON........................... 84 41 80 37 / 0 0 0 0 SPRINGER........................ 84 44 81 40 / 0 0 0 0 LAS VEGAS....................... 78 43 74 40 / 0 0 0 0 CLAYTON......................... 90 49 87 47 / 0 0 0 0 ROY............................. 83 50 80 46 / 0 0 0 0 CONCHAS......................... 91 53 89 51 / 0 0 0 0 SANTA ROSA...................... 92 53 86 50 / 0 0 0 0 TUCUMCARI....................... 95 51 93 50 / 0 0 0 0 CLOVIS.......................... 93 53 91 52 / 0 0 0 0 PORTALES........................ 94 52 92 51 / 0 0 0 0 FORT SUMNER..................... 94 55 92 53 / 0 0 0 0 ROSWELL......................... 97 57 94 53 / 0 0 0 0 PICACHO......................... 88 56 84 51 / 0 0 0 0 ELK............................. 82 53 78 49 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103>105-107>109. RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING ZONES...NMZ101>109. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>109. HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES... NMZ505-506-508-515-521>524-526-528-529-531>533-539-540. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ505-506-508. && 01/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 415 AM MDT SUN MAY 8 2011 NMZ501>540-091015- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 415 AM MDT SUN MAY 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM THIS EVENING FOR WESTERN AND CENTRAL HIGH TERRAIN AS WELL AS THE NORTHEAST HIGHLAND AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...A WIND ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM THIS EVENING FOR THE MOUNTAINS OF WESTERN AND SOUTHWESTERN NEW MWXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT WINDS ON MONDAY TO GUSTS AS HIGH AS 50 MPH...GENERATING CRITICAL FIRE WEATHER CONDITIONS. ACCORDINGLY...A RED FLAG WARNING IS IN EFFECT FROM 9 AM TO 9 PM MONDAY FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO AS WELL AS THE NORTHEAST HIGHLAND AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. STRONG WINDS ARE EXPECTED TO SHIFT INTO THE SOUTHEASTERN HALF OF NEW MEXICO ON TUESDAY WHERE ONCE AGAIN CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 01
1 high wind, 1 wildfire. Local standard time, as filed.
A wildfire, caused by overheated vehicle brakes, forced temporary evacuations and burned one home before fire crews contained the blaze. In all, 14.2 acres were burned along Old Las Vegas Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290013, 328760.